Texas, 2014

Drought in Texas, December 1 to 31, 2014

December 1 to 31, 2014 · NWS LUB · 7 events in 7 counties and zones

Drought conditions remained nearly unchanged throughout the month of December. Severe (D2) to exceptional (D4) drought categories remained over the Rolling Plains and extreme southeastern Texas Panhandle.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions remained nearly unchanged throughout the month of December. Severe (D2) to exceptional (D4) drought categories remained over the Rolling Plains and extreme southeastern Texas Panhandle. Exceptional drought persisted over eastern Cottle County connected to a larger exceptional drought region along the Red River to the east.

December began and ended on an extreme cold note but ended up being above seasonal average for the month due to very warm temperatures mid-month. Temperatures at Childress were 2.4 degrees above seasonal averages. Monthly rain totals generally ranged from one tenth to one quarter inch which were well shy of normal, averaging from three quarters of an inch to one inch. Keetch-Byram Drought Index Values ranged from 400 to 600 which were unchanged. Precipitation over the past year was adequate to generate normal to above normal grass and shrub coverage. Furthermore, less grazing than in past year may have contributed to an abnormally high fuel load for the beginning of the dry season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Nov 30, 11:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 PM CST SUN NOV 30 2014

.AVIATION...
COLD AND DRY AIR CONTINUED TO MOVE SOUTHWARD INTO THE AREA BEHIND
THE COLD FRONT THAT PASSED KPVW AND KLBB EARLIER IN THE EVENING...
AND KCDS DURING THE AFTERNOON. SURFACE DEW-POINTS QUITE DRY AND
WILL MAKE IT DIFFICULT FOR A SIGNIFICANT LOW CLOUD LAYER TO DEVELOP
IN OUR AREA. THE SHORT RANGE HRRR SOLUTION HAS BEEN TRENDING DRIER
ALL EVENING AT THE H850 MILLIBAR LEVEL...WITH THE WRF/NAM STICKING
TO ITS GUNS ABOUT LOW CLOUDS DEVELOPING NEAR KCDS BY 06Z. SATELLITE
DOES NO SHOW LOW CLOUD DEVELOPMENT YET SO WE ARE GIVING THE LEAN
TO THE HRRR...AND HAVE REMOVED LOW CLOUD MENTION OVERNIGHT AT KCDS.
WE ALREADY HAD REMOVED LOW CLOUDS FROM KLBB AND KPVW. OTHERWISE
LOOK FOR GUSTY WINDS OVERNIGHT WITH SPEEDS TAPERING OFF MID TO
LATE MONDAY MORNING AND EVEN MORE-SO BY LATE MONDAY. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 543 PM CST SUN NOV 30 2014/

AVIATION...
COLD FRONT HAS SLOWED MOVING INTO THE DEEP WARM WESTERLY FLOW OVER
THE TEXAS SOUTH PLAINS...WITH LATEST HRRR SHOWING PASSAGE AT KPVW
BY 01Z AND KLBB SHORTLY AFTER 02Z. WE HAVE INCORPORATED THESE
SLIGHT DELAYS INTO THE LATEST TAF OUTPUT. TRENDS ALSO SUPPORT LESS
CONSIDERATION OF AN MVFR CLOUD LAYER FOR KPVW AND KLBB IN
PARTICULAR...BUT ALSO LESS CONFIDENCE FOR KCDS AS WELL. THE LOW
LEVEL AIRMASS IS PROVING SO DRY THAT EVEN THE SHARP FRONTAL LIFT
MAY BE INSUFFICIENT TO DEVELOP MUCH IN THE WAY OF LOW CLOUDS. THE
WRF/NAM HOWEVER REMAINS INSISTENT ON THIS LAYER FOR KCDS LATER
TONIGHT THROUGH MONDAY MORNING AND THE LATEST HRRR AT LEAST TRIES
TO SATURATE THIS LAYER NEAR OR JUST SOUTH OF KCDS BY 06Z-07Z. WE
WILL MAINTAIN A BROKEN 2000 FOOT LAYER ONLY FOR KCDS FOR NOW AND
REASSESS AS REALITY DEVELOPS. SURFACE GRADIENT WILL GRADUALLY
SLACKEN TOMORROW AFTER 18Z...BUT WE DID NOT ADD ANOTHER CHANGE
GROUP TO ACCOUNT FOR THIS YET. RMCQUEEN

PREV DISCUSSION... /ISSUED 328 PM CST SUN NOV 30 2014/

SHORT TERM...

WE ARE IN THE MIDST OF ANOTHER UNSEASONABLY WARM DAY AS 20Z
TEMPERATURES ARE MOSTLY IN THE 70S...WITH EVEN A FEW LOWER 80S
MIXING IN OFF THE CAPROCK. IN FACT...CHILDRESS HAS AGAIN BROKEN ITS
RECORD HIGH FOR THE DATE REACHING 81 DEGREES...TWO DEGREES ABOVE THE
PREVIOUS RECORD SET IN 1970. LUBBOCK HAS MADE IT TO 79 DEGREES SO
FAR WHICH IS A COUPLE OF DEGREES SHY OF THE RECORD SET IN 2012. AS
ADVERTISED FOR SOME TIME...THIS NEAR RECORD TO RECORD WARMTH WILL
COME TO AN ABRUPT END THIS EVENING AS A STRONG COLD FRONT PLUNGES
THROUGH. AS OF 20Z...THE COLD FRONT WAS ALREADY EDGING INTO THE
NORTHEASTERN ZONES...STRETCHING FROM DALHART TO GOODNIGHT TO MEMPHIS
TO NEAR ALTUS OKLAHOMA. THIS FRONT WAS ADVANCING STEADILY SOUTHWEST
AND IT WILL ACCELERATE THROUGH THE LATE AFTERNOON AND EVENING
HOURS...LIKELY PUSHING THROUGH LUBBOCK BETWEEN 01-03Z AND CLEARING
THE FAR SOUTHWEST ZONES BY AROUND OR SHORTLY AFTER MIDNIGHT. GIVEN
AFTERNOON TEMPERATURES BEHIND THE FRONT IN KANSAS ARE ONLY IN THE
20S...THERE WILL BE STOUT COLD AIR ADVECTION BEHIND THE FRONT.
EXPECT GUSTY NORTHEASTERLY WINDS SUSTAINED AT 15 TO 25 MPH TO BE
COMMON MUCH OF THE OVERNIGHT WITH MORNING LOWS BOTTOMING OUT IN THE
TEENS NORTH TO LOWER TO MIDDLE 20S SOUTH. THESE TEMPERATURES...
COUPLED WITH THE WINDS...WILL RESULT IN WIND CHILLS IN THE SINGLE
DIGITS FOR MANY SPOTS TOMORROW MORNING MAKING FOR BRUTAL BUT
APPROPRIATE START TO DECEMBER.

THERE REMAINS SOME UNCERTAINTY WHETHER OR NOT A SHALLOW LAYER OF
STRATUS WILL FORM WELL BEHIND THE FROPA LATE TONIGHT GIVEN STRONG
COOLING ACTING ON A RELATIVELY DRY AIRMASS. WE WOULD EXPECT AT LEAST
SOME STRATUS TO ROAM THE AREA MONDAY MORNING...LIKELY FAVORING SPOTS
OFF THE CAPROCK WHERE THERE WILL BE A LITTLE MORE MOISTURE TO WORK
WITH...THOUGH ALMOST ANYWHERE COULD SEE A SHORT BOUT OF STRATUS.
WHATEVER LOW CLOUDS FORM SHOULD GRADUALLY DIMINISH BY MIDDAY OR
EARLY AFTERNOON MONDAY...THOUGH A WEAK SHORTWAVE GLIDING BY TO THE
NORTH IN NEAR ZONAL FLOW ALOFT WILL INCREASE HIGH CLOUDS DURING THE
AFTERNOON HOURS. NO RECORD HIGHS WILL BE BROKEN TOMORROW WITH
TEMPERATURES ONLY EXPECTED TO PEAK IN THE 30S FOR MOST SPOTS. THE
BREEZY NORTH WINDS IN THE MORNING WILL GRADUALLY DIMINISH THROUGH
THE AFTERNOON AS THE PRESSURE GRADIENT RELAXES.

LONG TERM...

ONLY MINOR CHANGES MADE TO THIS LONG TERM FORECAST...AS THE FOCUS
NOW SHIFTS TO INCREASING PRECIPITATION CHANCES TOWARDS THE WEEKEND.
WHILE SOME MODEL SOLUTIONS CONTINUE TO INDICATE THAT LIGHT
RAIN COULD BEGIN AS EARLY AS LATE THURSDAY...ALL INDICATIONS ARE
THAT BEST CHANCES WILL OCCUR LATE SATURDAY THROUGH SUNDAY.

TO BEGIN THE PERIOD EARLY TUESDAY...TEMPERATURES SHOULD QUICKLY
RECOVER INTO THE 50S AND LOW 60S FOLLOWING MONDAYS COLD FRONT...AS
PRESSURE FALLS ACROSS THE HIGH PLAINS WILL FORCE THE QUICK RETURN OF
SOUTHWEST WINDS. THIS WILL ALSO DRAW INCREASING MOISTURE NORTHWARD
THROUGH THE DAY AND OVERNIGHT...AND MODEL GUIDANCE SUGGESTS THAT
THIS MAY BE ENOUGH TO RESULT IN SOME PATCHY FOG ACROSS THE
SOUTHERN SOUTH AND ROLLING PLAINS BY EARLY WEDNESDAY MORNING.
FARTHER NORTH...MORE LIMITED MOISTURE AND THE PRESENCE OF A
SUBSTANTIAL MID TO HIGH LEVEL CLOUD LAYER WILL LIKELY PROVE TO
PROHIBITIVE FOR FOG DEVELOPMENT...AND MAY EVEN LIMIT IT TO AREAS
ACROSS THE PERMIAN BASIN. STILL...ENOUGH CONFIDENCE EXISTS FOR
SOME LOW-END MENTION AT THIS TIME ACROSS THE AREAS PREVIOUSLY
MENTIONED. DURING THE DAY WEDNESDAY...YET ANOTHER SUBTLE AND
PROGRESSIVE SHORTWAVE WILL MOTOR ACROSS THE AREA...SENDING YET
ANOTHER COLD FRONT THROUGH THE REGION. ACROSS THE BOARD...LATEST
GUIDANCE HAS TRENDED A BIT STRONGER WITH THIS FRONT THAN IN
PREVIOUS SOLUTIONS...SO WE OPTED TO COOL WEDNESDAYS HIGHS A FEW
MORE DEGREES...PARTICULARLY ACROSS THE NORTHERN SOUTH AND ROLLING
PLAINS. IN ANY CASE...THIS WAVE APPEARS TO BE ANOTHER DRY ONE.

ALL EYES THEN TURN TO THE NEXT WAVE...WHICH CONTINUES TO BE HANDLED
WITH POOR AGREEMENT AMONGST MODELS DESPITE GENERAL OVERALL
IMPROVEMENT THROUGH THE REST OF THE LONG TERM PERIOD.  ON ONE
HAND...THE GFS CONTINUES TO INDICATE A MORE POTENT SHORTWAVE WITH
MORE RAPID MOISTURE RETURN...AND LIKEWISE DEVELOPS LIGHT QPF ACROSS
PRIMARILY THE SOUTHERN SOUTH PLAINS AND ROLLING PLAINS AS EARLY AS
LATE THURSDAY.  OVERALL...IT DOES APPEAR THAT DESPITE ITS STUBBORNNESS WITH
THIS PARTICULAR FEATURE...THE GFS SEEMS TO BE DRIFTING CLOSER TO THE
ECMWF IN ITS DEPICTION OF THE REMAINDER OF THE LONG TERM PERIOD.
THUS...WE WILL CONTINUE TO MAINTAIN A DRY FORECAST THROUGH AT LEAST
EARLY SATURDAY WHEN A MUCH MORE SUBSTANTIAL WAVE IS EXPECTED TO
IMPACT THE AREA.  WHILE SLIGHT TIMING DIFFERENCES PERSIST...THE
WINDOW FOR SUBSTANTIAL PRECIPITATION SEEMS TO BE NARROWING TO A
LATE SATURDAY THROUGH SUNDAY TIME FRAME. AT 6-7 DAYS AWAY...MANY
DETAILS REMAIN UNCLEAR...BUT SLOWLY IMPROVING AGREEMENT AMONG
SOLUTIONS IS PROMISING.

FIRE WEATHER...

NEAR RECORD TEMPERATURES...HUMIDITIES OF 7 TO 13 PERCENT AND WESTERLY
WINDS SUSTAINED AT 15 TO 25 MPH WERE CREATED ELEVATED TO BRIEFLY
CRITICAL FIRE WEATHER ACROSS MOST OF THE CAPROCK THIS AFTERNOON.
CONDITIONS WILL QUICKLY IMPROVE BY EARLY EVENING AS WINDS
DIMINISH...BUT A COLD FRONT WILL PLUNGE FROM NORTHEAST TO SOUTHWEST
ACROSS THE SOUTH PLAINS THROUGH THE EVENING HOURS BRINGING AN ABRUPT
NORTHEASTERLY WIND SHIFT THAT COULD COMPLICATE ANY ONGOING FIRE
FIGHTING OPERATIONS. GUSTY NORTHEASTERLY WINDS...DRASTICALLY COLDER
TEMPERATURES AND IMPROVING HUMIDITIES WILL FOLLOW THE COLD FRONT
WITH HIGHS ON MONDAY AFTERNOON ABOUT 40-50 DEGREES COLDER THAN
TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        16  35  17  64  38 /   0   0   0   0   0
TULIA         16  34  19  60  39 /   0   0   0   0   0
PLAINVIEW     17  36  21  59  40 /   0   0   0   0   0
LEVELLAND     20  39  22  61  39 /   0   0   0   0   0
LUBBOCK       19  38  23  60  40 /   0   0   0   0   0
DENVER CITY   24  40  26  58  40 /   0   0   0   0   0
BROWNFIELD    23  39  25  59  40 /   0   0   0   0   0
CHILDRESS     22  36  22  58  41 /   0   0   0   0   0
SPUR          21  37  23  59  40 /   0   0   0   0   0
ASPERMONT     24  37  26  59  43 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Nov 30, 8:05 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
805 PM CST SUN NOV 30 2014

TXZ021>044-020215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
805 PM CST SUN NOV 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Briscoe

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Hall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Childress

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Floyd

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Motley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, King

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547054, 547055, 547056, 547057, 547058, 547059, 547060.